MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FLEXIBLE DRILL 35MM; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL

SMITH & NEPHEW, INC. FLEXIBLE DRILL 35MM; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Catalog Number 71362935
Medical Device Problem Codes Use of Device Problem (1670); Dull, Blunt (2407)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/17/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H11: internal complaint reference (b)(4).H6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that during a thr surgery, the flexible drill 35mm became dull, burned the bone, and released a black residue.It was washed with saline solution, and all residue was removed.The procedure was completed with the same device reported.No damage was caused, and the patient's health condition is stable.
 
Additional Manufacturer Narrative
D4: lot#, expiration date, h4: device manufacture date.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.However, the photographs were reviewed and revealed that the device is bent, and a black substance is noted.The clinical/medical investigation concluded that, without additional clinical information and/or the returned drill, the identity of the black residue, nor its cause can be confirmed.It is the responsibility of the hospital staff to examine all instruments to determine the end of serviceable life.No patient impact, beyond the reported event is expected.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed part number over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the material specifications, the quality and manufacture of type 630 bar shall be controlled.Besides, according to the inspection procedure, in final inspection shall be verify the part configuration, parts are clean with uniform finish, free of burrs, steps or sharp edges per print.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
FLEXIBLE DRILL 35MM
Common Device Name
PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22767972
Report Number1020279-2025-01368
Device Sequence Number18176278
Product Code JDG
UDI-Device Identifier03596010464668
UDI-Public3596010464668
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71362935
Device Lot Number24HSC0005
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/17/2025
Supplement Date Received by Manufacturer09/01/2025
11/14/2025
Initial Report FDA Received Date08/10/2025
Supplement Report FDA Received Date09/02/2025
11/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/28/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age55 YR
Patient SexFemale
Patient Weight95 KG